People Taking Amitriptyline | Back to Vulnerable Groups List
Amitriptyline is a tricyclic antidepressant prescription drug, sometimes prescribed to people doctors believe to be depressed, sometimes prescribed to help with insomnia, sometimes prescribed in the belief that it will help people to cope with chronic pain.
It is also prescribed for fibromyalgia, for neuropathic pain, postherpetic neuralgia and for bedwetting in children, though there are studies that have found amitriptyline dangerous to children because it sometimes causes them to have thoughts of harming or killing themselves. So you will find on the internet the advice that 'Children younger than 18 years of age should not normally take amitriptyline.'
Patients may sometimes find it helps with the problem for which it has been prescribed, but be that as it may, it frequently produces a host of adverse side-effects, including weight gain, oedema, swollen face, vivid dreams, nightmares, tachycardia (abnormally rapid heartbeat), stomatitis, blurred vision, mastitis (breast tenderness/painful, swollen breasts), ataxia (unsteady walking), gynaecomastia/gynecomastia (abnormal enlargement of the breasts in a male), enlarged and more visible veins, sodium retention, water/fluid retention, bloating, excessive thirst, salt sensitivity and photosensitivity, and cognitive and/or memory impairment.
Most of the side-effects I have detailed are actually a consequence of the combination of the drug and the eating of salty food.
Amitriptyline is also known as Elavil, Tryptanol, Endep, Elatrol, Tryptizol, Trepiline, Laroxyl, Vanatrip, and is present in some combination drugs, e.g. Limbitrol is a drug which combines amitriptyline and chlordiazepoxide.
Weight gain is also widely reported by people taking Lexapro, Prozac, Fontex, Celexa (aka citalopram) and Paxil. These are not tricyclic anti-depressants; they are SSRIs (Selective
Serotonin Re-uptake Inhibitors). As with the tricyclic anti-depressants,
the weight gain is because of sodium retention and fluid/water
retention, and can be avoided/reduced by avoiding eating salt and salty
food. Sodium retention/fluid retention/weight gain/salt sensitivity is a side-effect of many drugs, including some anti-epileptic/anticonvulsant drugs, notably sodium valproate (trade name Epilim). See also my Steroids/HRT page. Do not go on a diet.
See also my Steroids/HRT page. Do not go on a diet.
Dieting is unnecessary, ineffective and harmful. - Reducing calories will not help you to lose this fluid retention; reducing salt/sodium intake will help.
If you are overweight, remember: there are no calories in salt - but if you cut down on salt you will easily lose weight. If you cut down on calories you will not lose weight.
See also my Fat Retention page.
And please read my Disclaimer.
It is a commonplace for doctors to assume that the weight gain of people taking amitriptyline or other anti-depressants is actually caused by over-eating, and they commonly assert that depressed people indulge in comfort-eating. But the doctors are wrong; the weight gain consequent on starting to take amitriptyline is water, not fat.
When people find the side-effects so unpleasant, and the drug so unhelpful for their chronic pain, for instance, that they stop taking it, they find that much of the weight gain disappears.
The very top man in the whole world on the subject of pain used to be Professor Patrick Wall of University College, London, who died in 2001. In a personal letter to me some years ago, he wrote that a few anti-depressants have a genuine analgesic effect, so it was worth trying anti-depressants like amitriptyline for pain, but only very briefly.
He also wrote: "Simple-minded doctors and dentists (the majority) have a built-in scale of how much pain they expect for how much damage. If you fall outside their norm, you are labelled as mad. It is they who need their heads examining. They also need to read and think."
Obviously, if you find amitriptyline helpful for your condition, don't be put off by what I have written. We are all individuals with our own individual responses to any drugs.
Professor Wall maintained that the most important thing for people in pain is to be BELIEVED. I agree with him. Pain is hard enough to cope with, without the additional problem of people assuming that you are imagining it or exaggerating or that it is psychological or any of those pejorative, patronising judgments.
But equally important, in my opinion, is concentrating on good nutrition - like high quality protein, like the recommended 5 portions of vegetables and fruit a day, like half a pint of whole/full fat milk a day, and avoiding sodium as strictly as you can manage. Remember poor nutrition or dieting can in themselves be the cause of pain and the start of chronic health problems.
Forget about calories! - Cut down on salt! - You'll lose weight fast - as if by magic!
People who are depressed or in pain or suffering insomnia do not need avoidable weight gain, oedema, etc to cope with as well! - They should be warned to avoid eating salty foods while taking amitriptyline. And since the side-effects are dose-related, doctors should try to avoid prescribing it in high dose.
Amitriptyline is not a steroid, although it has some side-effects in common with some prescribed steroids. There are other psychotropic drugs, including other tricyclic anti-depressants, that have similar side-effects when salty foods are eaten.
If you are taking amitriptyline or any other drug that is causing or has caused you to gain weight, you need to avoid eating salt and salty food.
If you have gained a lot of weight and
become obese because of
taking prescribed steroids or HRT or other prescribed drugs then I have
very good news for you!
If you have a question not covered by the website you can email me by clicking on the 'E-mail Margaret' link in the list of links on the left of each page.